High Wind, Morgan County
- When
- April 22, 3:23 PM MST to 5:15 PM MST
- Where
- Morgan County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
2 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 22, 12:53 PM MST, 2 hours 30 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 150 PM MDT MON APR 21 2003 SHORT TERM DISCUSSION...STORMS RATHER SPOTTY ACROSS EASTERN COLORADO AT THIS TIME AND NOT THAT IMPRESSIVE. RADAR DATA INDICATED THAT DENVER CYCLONE HAS DIMINISHED SIGNIFICANTLY...WITH SOUTHEAST SURFACE WINDS DOMINATING. NO SUBTLE FEATURE OR BOUNDARY AT THIS TIME FOR ANY SIGNIFICANT STORMS. STILL CANNOT RULE OUT A SEVERE STORM OR TWO DUE TO FAIRLY DECENT SHEAR. THERE COULD BE SEVERE WIND GUSTS...IF STORM OUTFLOW COMBINES WITH SYNOPTIC WINDS. ACROSS MOUNTAINS...RAIN AND SNOW CONTINUES...WITH SOME ACTIVE LIGHTNING. MODELS INDICATE THAT THE ACTIVITY SHOULD DIMINISH CONSIDERABLY AFTER 06Z...WITH PRECIP ENDING ACROSS PLAINS. ON WEDNESDAY...UPPER LOW PROGGED TO MOVE ACROSS SOUTHERN COLORADO...PARKING ITSELF OVER SOUTHEAST COLORADO AROUND 00Z. ABUNDANT MOISTURE AND INSTABILITY ALONG WITH GOOD DYNAMICS TO WARRANT LIKELY POPS ALL AREAS BY AFTERNOON. MODELS STILL INDICATE SURFACE WINDS TO BECOME NORTHWEST BY AFTERNOON... BUT THERE WILL BE TOO MUCH OTHER STUFF AROUND WHICH SHOULD NEGATE DOWNSLOPE FLOW. FURTHER EAST NEAR THE BORDER...SURFACE FLOW REMAINS SOUTHEAST...FOR DECENT SHEAR. SPC HAS BORDER AREA UNDER MODERATE RISK OF SEVERE FOR TOMORROW...WITH SMALL AREA OF SLIGHT RISK EAST OF A STERLING TO AKRON LINE. THIS LOOKS REASONABLE...BASED ON WHERE THE BEST SHEAR IS EXPECTED. AS FOR MOUNTAINS...MODELS GENERATE AROUND 5 INCHES OF SNOW BY 00Z...WITH ADDITIONAL AMOUNTS IN LATER PERIODS. OROGRAPHIC FLOW NOT THE BEST FOR GOOD SNOWFALL...BUT THERE WILL BE DYNAMICS AND INSTABILITY. TEMPERATURE GUIDANCE REASONABLE. D-L LONG TERM DISCUSSION...UPPER LEVEL LOW WILL SLOW DOWN AND BECOME VERTICALLY STACKED OVER EAST CENTRAL COLORADO/WEST CENTRAL KANSAS TOMORROW EVENING AS THINGS EXPLODE OVER THE HIGH PLAINS. BIGGEST QUESTION IS WHAT WILL WIN OUT ALONG THE FRONT RANGE...STRONG UPWARD FORCING OR DOWNSLOPE FLOW. THIS SYSTEM APPEARS TO BE VERY SIMILAR TO THE STORM LAST TUESDAY NIGHT/WEDNESDAY MORNING WHICH PUT DOWN AN INCH OR MORE OF RAIN IN SOME SPOTS OVER THE PLAINS. THE DOWNSLOPE IN THAT STORM SHUT THINGS OFF NEAR THE I-25 CORRIDOR WITH THE MORE SIGNIFICANT RAIN EAST OF I-25. WILL PLAY UP THE SAME TYPE SCENARIO WITH THIS STORM...HAVING LIKELY POPS OVER MOST OF THE PLAINS WEDNESDAY NIGHT AND SCATTERED POPS IN ZONES 38 AND 39. MODELS ARE INDICATING A NICE BATCH OF WRAP AROUND PRECIP CONTINUING THROUGH MOST OF THURSDAY SO WILL KEEP THE HIGH POPS GOING OVER THE PLAINS...AND LOWER CHANCES FARTHER WEST ALONG THE I-25 CORRIDOR. IN THE MOUNTAINS...THERE IS ENOUGH INSTABILITY AND OROGRAPHICS TO PRODUCE ANOTHER ROUND OF GOOD SNOW DESPITE THE MARGINAL AMOUNTS OF MOISTURE WEST OF THE DIVIDE. BELIEVE 3-7 INCHES WEDNESDAY NIGHT IS A GOOD PLACE TO START AS THESE TYPES OF SYSTEMS TYPICALLY PRODUCE AMOUNTS IN LINE WITH SNOW ADVISORY CRITERIA. ANOTHER 1-3 ON THURSDAY. WILL ALSO MENTION SOME SNOW IN THE FOOTHILLS ALTHOUGH DOWNSLOPE SHOULD TAKE CARE OF MOST ACCUMULATING SNOWFALL BEFORE MIDNIGHT. GRIDDED TEMPS/SOUNDING SHOW SNOW LEVEL DOWN TO 7000 FEET OR SLIGHTLY LESS SO WILL MENTION A BIT OF ACCUMULATION OVER THE PALMER DIVIDE AS WELL. GUSTY NORTHWEST WINDS WILL ALSO BE DEVELOPING BEHIND THE SURFACE LOW. GRADIENT A LITTLE WEAKER THAN LAST TUESDAY/WEDNESDAY STORM SO NO HIGH WIND HIGHLIGHTS. MAINLY DRY WEATHER EXPECTED FRIDAY WITH THE ONLY PRECIP RISK CONFINED TO THE MOUNTAINS AS DOWNSLOPE FLOW DOMINATES EAST OF THE DIVIDE. SHOULD SEE A QUICK WARMUP WITH READINGS CLOSE TO 70F ON THE PLAINS. FOR THE WEEKEND...MODELS HAVE BEGUN TO DIVERGE A BIT WITH MORE INDICATIONS THAT COLORADO MAY BE LEFT IN WEST/SOUTHWEST FLOW ALOFT AND NO SIGNIFICANT SHORT WAVES. EVEN LATEST AVN HAS TRENDED TOWARD THE ECMWF SOLUTION WHICH KEEPS UPPER TROF OVER THE WEST COAST. WHAT THIS MEANS IS POTENTIALLY LESS CHANCE OF MEANINGFUL PRECIPITATION AS AIRMASS WOULD BE DRIER AND LACK OF ANY SURGES TO PROMOTE UPSLOPE. WILL DROP THINGS TO JUST A SLIGHT CHANCE ON THE PLAINS FOR NOW THROUGH NEXT TUESDAY. ADJUSTED TEMPS UP A FEW DEGREES AS WELL. BARJENBRUCH .DEN...NONE.
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
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
High winds developed over parts of the Northeastern Plains. Peak wind reports included: 69 mph (60 kts) at Wiggins, 64 mph (56 kts), 4 miles east of Haxtun and 60 mph (52 kts) at Hoyt Beet Dump.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354533, 5354534.